Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 11, 2018, 3:13 AM CDT for Pocahontas County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2018, 3:13 AM CDT (08:13 UTC)
- Expired
- Jun 11, 2018, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 633 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.2
The text
As transmitted.
583 WWUS83 KDMX 110813 SPSDMX Special Weather Statement National Weather Service Des Moines IA 313 AM CDT MON JUN 11 2018 IAZ015-023-024-034-035-110900- Humboldt IA-Palo Alto IA-Calhoun IA-Webster IA-Pocahontas IA- 313 AM CDT MON JUN 11 2018 ...Line of Storms May Produce Dime Size Hail... At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near Pocahontas, moving southeast at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pocahontas, Manson, North Twin Lake, West Bend, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Mallard, Palmer, Havelock, Plover, Knierim, Curlew, Rodman, Pocahontas Municipal Airport and Twin Lakes State Park. LAT...LON 4302 9444 4239 9440 4258 9486 4305 9482 TIME...MOT...LOC 0812Z 302DEG 9KT 4266 9470 $$ Kotenberg
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 10, 11:56 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 10, 11:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1156 PM CDT Sun Jun 10 2018 .SHORT TERM.../Tonight through Monday/ Issued at 324 PM CDT Sun Jun 10 2018 MCS which moved into southern Iowa this morning lingered in the area all day. Thunderstorms on the western edge of the complex intensified this afternoon producing locally heavy rain. Thunderstorms were elevated in nature and were being supported by warm and moist influx from the wsw. Will keep these storms going early until the diurnal support diminishes towards evening. The surface front was south of Iowa across northern Missouri this afternoon. This boundary should remain nearly stationary tonight. A strong low-level jet should intensify across the central plains and overrun the boundary and support the development of elevated thunderstorms over central Iowa. These storms, once they form, should remain nearly stationary overnight since the forcing mechanisms remain in place. As a result, we should see a swath of locally heavy rain. At this time, it appears the heavy rain should remain south of the flood hit areas in the Cedar Basin. The thunderstorm activity should diminish as the low-level jet decreases Monday morning. Meanwhile, the much anticipated upper trough should move into the northern plains and eventually through the upper midwest Monday night and Tuesday. The associated front should move through central Iowa Tuesday night. Before it arrives,the old surface boundary over northern Missouri will struggle to lift north across Iowa on Monday. This will make temperatures difficult so the confidence of the temperature forecast is below average on Monday. We should see considerable cloud debris and at least a chance showers and storms during the day. With the approaching frontal zone Monday night, there is a good chance of more thunderstorms Monday evening. The CAMs at this range keep the more robust storms over southern Iowa which is consistent with the slight risk area for severe weather. .LONG TERM.../Monday night through Sunday/ Issued at 324 PM CDT Sun Jun 10 2018 A surface high with drier air behind the front should provide drier and cooler air across Iowa. Even with that, temperatures will remain above normal for early June. The dry weather should allow flooded areas some time to recover. After the upper trough passes to the east by midweek, the models are consistent in rising 500 mb heights and building unseasonably warm air north into the upper midwest. There is a good signal for warm advection, moisture transport supported, thunderstorms across central Iowa Wednesday night as the warm and humid air returns. After that, precipitation chances should be low with highs in the lower to mid 90s next weekend. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1156 PM CDT Sun Jun 10 2018 Main TAF concern will be for quasi-stationary line of storms that has developed between KFOD and KDSM. Heavy rain and lightning will be the danger to aviation. Widespread MVFR/local IFR cigs expected over all TAF's through 15Z before improving some. IFR vsbys likely due to heavy rain with storms. && .HYDROLOGY... Issued at 324 PM CDT Sun Jun 10 2018 River flooding concerns remain focused over parts of north central into northeast Iowa, but there may be an isolated concern over a small part of southwest Iowa on some tributaries of the East Nishnabotna River. The Winnebago River in Mason City fell below flood stage this morning with Iowa Flood Center gauges along Willow Creek in and near Mason City falling to levels similar to where they were Saturday afternoon before the rain started. This likely means elevated, but not out of bank levels along much of Willow Creek. For the Shell Rock River, the flood crest has recently occurred at Marble Rock at mid-afternoon per an Iowa Flood Center Gauge. Rises should slow as the crest occurs likely later today or later this evening before beginning to fall in Greene and Clarksville. The river will crest in Shell Rock early Monday morning as well. Flooding is also forecast along the Cedar River in Cedar Falls and Waterloo as the water from the Cedar tributaries routes downstream. The bulk of heavier rainfall should stay south of these Winnebago, Shell Rock, and Cedar basins tonight, but a cold front will bring additional storms across these basins later Monday into Monday night. This rainfall should be briefly heavy, but should be more progressive than previous days and mitigate against an otherwise greater threat. Farther southwest over parts of southwest Iowa, a band of showers and thunderstorms have been fairly stationary over parts of Shelby into southwest Audubon and northern Cass Counties with radar estimated rain totals averaging 3 to 5 inches with isolated higher totals possible as of mid-afternoon Sunday. Automated weather stations in this area indicate radar estimates may be a bit high, but have one gauge near Elk Horn recording almost 3.5 inches today so far. The mitigating factors to these rain amounts is that antecedent conditions have been on the drier side and the rain has fallen over a prolonged period since 5 or 6am this morning. However, tributaries of the East Nishnabotna River may be primed if future heavy rain falls over these basins. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...FAB HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 10, 10:11 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1011 PM CDT Sun Jun 10 2018 IAZ004>007-015>017-023>026-033-034-037-038-044-045-049-050-057- 058-062-070-071-075-081-082-086-092-093-097-120315- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Hardin-Grundy- Crawford-Carroll-Marshall-Tama-Audubon-Guthrie-Poweshiek-Cass- Adair-Mahaska-Adams-Union-Wapello-Taylor-Ringgold-Davis- 1011 PM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible tonight. Isolated severe storms are possible with large hail and damaging winds. Heavy rainfall could occur with any storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible later Monday afternoon into Monday evening. A few severe storms will be possible with the primary threats damaging wind gusts and locally heavy rain. Large hail and isolated tornadoes may also occur. Scattered storms are possible at times from Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-039-120315- Butler-Bremer-Black Hawk- 1011 PM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible this afternoon into tonight. Isolated severe storms are possible with large hail and damaging winds. Locally heavy rainfall could occur with any storms. River Flood Warnings are in effect along the Shell Rock and Cedar River basins. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible later Monday afternoon into Monday evening. A few severe storms will be possible with the primary threats damaging wind gusts and locally heavy rain. Large hail and isolated tornadoes may also occur. Scattered storms are possible at times from Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ035-036-046>048-059>061-072>074-083>085-094>096-120315- Webster-Hamilton-Greene-Boone-Story-Dallas-Polk-Jasper-Madison- Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose- 1011 PM CDT Sun Jun 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch is in effect until 8 AM. Please refer to our website at weather.gov/desmoines for further details. Thunderstorms with heavy rainfall are likely tonight. Isolated severe storms are possible with threat being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible later Monday afternoon into Monday evening. A few severe storms will be possible with the primary threats damaging wind gusts and locally heavy rain. Large hail and isolated tornadoes may also occur. Scattered storms are possible at times from Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. FAB
In the hours before
Special weather statement, Jun 10, 10:24 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1024 PM CDT SUN JUN 10 2018
IAZ046>048-059-060-072-073-083-084-110415-
Story IA-Boone IA-Greene IA-Clarke IA-Polk IA-Lucas IA-Madison IA-
Dallas IA-Warren IA-
1024 PM CDT SUN JUN 10 2018
...Rounds of Heavy Rainfall and Small Hail...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms
through parts of central Iowa, generally moving southeast around 20
mph.
Multiple rounds of heavy rainfall and dime size hail will be
possible with these storms. Rainfall amounts may reach or exceed 1
to 2 inches over the next hour, let alone overnight.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill, Grimes,
Perry, Winterset, Osceola, Jefferson, Chariton, Adel and Windsor
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Periods of torrential rainfall is also occurring with these storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 4182 9428 4186 9428 4186 9431 4221 9453
4221 9401 4175 9337 4116 9333 4116 9331
4090 9328 4090 9382
TIME...MOT...LOC 0321Z 326DEG 28KT 4129 9362
CurtisLocal storm report, Jun 11, 12:25 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 3 ESE CRESTON 41.05N 94.31W
06/11/2018 M63 MPH UNION IA MESONET
MEASURED AT IOWA DOT RWIS SITE.
&&
RDLocal storm report, Jun 11, 12:26 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 3 S CRESTON 41.02N 94.36W
06/11/2018 M64 MPH UNION IA AWOS
REPORTED AT CRESTON AIRPORT.
&&
RDLocal storm report, Jun 11, 1:13 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND DMG CRESTON 41.06N 94.36W
06/10/2018 UNION IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CRESTON. TIME
ESTIMATED FROM RADAR.
&&
RDLocal storm report, Jun 11, 1:25 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM TSTM WND GST 2 ENE LAMONI 40.63N 93.90W
06/11/2018 M67 MPH DECATUR IA ASOS
REPORTED AT LAMONI AIRPORT.
&&
RDSpecial weather statement, Jun 11, 3:13 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 313 AM CDT MON JUN 11 2018 IAZ015-023-024-034-035-110900- Humboldt IA-Palo Alto IA-Calhoun IA-Webster IA-Pocahontas IA- 313 AM CDT MON JUN 11 2018 ...Line of Storms May Produce Dime Size Hail... At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near Pocahontas, moving southeast at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pocahontas, Manson, North Twin Lake, West Bend, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Mallard, Palmer, Havelock, Plover, Knierim, Curlew, Rodman, Pocahontas Municipal Airport and Twin Lakes State Park. LAT...LON 4302 9444 4239 9440 4258 9486 4305 9482 TIME...MOT...LOC 0812Z 302DEG 9KT 4266 9470 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:23 PM CDT | Special Weather Statement | DMX | Warren | 52 min |
| Jun 10, 8:34 PM CDT | Special Weather Statement | DMX | Dallas | 41 min |
| Jun 10, 9:04 PM CDT | Special Weather Statement | DMX | Warren | 41 min |
| Jun 10, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 37 min |
| Jun 10, 9:25 PM CDT | Special Weather Statement | DMX | Dallas | 50 min |
| Jun 10, 9:43 PM CDT | Special Weather Statement | DMX | Polk | 47 min |
| Jun 10, 9:53 PM CDT | Flash Flood Watch | DMX | Appanoose, Boone, Clarke, Dallas, Decatur, Greene and 11 more | 10 hr |
| Jun 10, 10:00 PM CDT | Special Weather Statement | DMX | Lucas | 60 min |
| Jun 10, 10:24 PM CDT | Special Weather Statement | DMX | Boone, Clarke, Dallas, Greene, Lucas, Madison and 2 more | 51 min |
| Jun 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 41 min |
| Jun 11, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 39 min |
| Jun 11, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 62 min |
| Jun 11, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 42 min |
| Jun 11, 1:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 11, 3:17 AM CDT | Special Weather Statement | DMX | Union | 43 min |
| Jun 11, 3:20 AM CDT | Special Weather Statement | DMX | Adair, Cass | 40 min |
| Jun 11, 3:33 AM CDT | Special Weather Statement | DMX | Audubon | 42 min |
| Jun 11, 3:42 AM CDT | Special Weather Statement | DMX | Palo Alto | 63 min |
| Jun 11, 4:08 AM CDT | Special Weather Statement | DMX | Pocahontas | 52 min |
| Jun 11, 4:45 AM CDT | Special Weather Statement | DMX | Palo Alto | 45 min |
| Jun 11, 5:00 AM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 11, 5:32 AM CDT | Flash Flood Warning | DMX | Audubon, Cass | 6 hr |
| Jun 11, 6:41 AM CDT | Special Weather Statement | DMX | Emmet | 49 min |
| Jun 11, 7:39 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Jasper, Marshall, Polk, Story | 3 hr |
| Jun 11, 11:10 AM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 11, 11:14 AM CDT | Special Weather Statement | DMX | Cass | 31 min |
| Jun 11, 11:50 AM CDT | Special Weather Statement | DMX | Adair | 25 min |
| Jun 11, 11:53 AM CDT | Special Weather Statement | DMX | Adams | 37 min |
| Jun 11, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 32 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.